Format

Send to

Choose Destination
J Rheumatol Suppl. 1998 May;51:8-16.

NSAID induced gastrointestinal complications: the ARAMIS perspective--1997. Arthritis, Rheumatism, and Aging Medical Information System.

Author information

1
Department of Medicine, Stanford University School of Medicine, Palo Alto, California, USA.

Abstract

Gastrointestinal (GI) complications related to nonsteroidal antiinflammatory drug (NSAID) therapy are the most prevalent category of adverse drug reactions. Patients with arthritis are among the most frequent users of NSAID and are therefore particularly at risk for these side effects. To evaluate the nature of NSAID related GI complications and to determine how their frequency can be reduced, a series of studies of such complications in patients with rheumatic disease has been carried out based on data from the Arthritis, Rheumatism, and Aging Medical Information System (ARAMIS). We review the literature and present findings from the ARAMIS studies. This report addresses whether GI side effects such as dyspepsia can serve as warning symptoms for serious GI complications and describes the risk factors for these life threatening complications. It also describes differences among NSAID with regard to their GI toxicity and describes a study that investigated whether H2-receptor antagonists and antacids affect the development of serious GI complications. In addition, ongoing research and topics to be addressed in future studies are described.

PMID:
9596549
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center